Aug 14, 2001
I am sorry but I can't make much sense of your last three answers to the testosterone questions. You seem to fudge on the evaluation of the free testosterone values.
It was suggested to me in another forum today that I make sure my levels were okay. Here are my results with lab ranges from last week:
Testosterone Bioavailable 39.12 L (66.00-417.00 NG/DL) Bioavailable 10.93 L (12.3-63.0) Total Testosterone (RIA) 358 (260-1000 NG/DL)
The free is clearly low and the total is low normal. I am having a lot of problems with high blood surgars (you can read the history in the diabetes section). Is the low serious enough to require supplementation? Yes or No? Should I share this with my primary care doctor and ask her to do something about it?
Response from Dr. Frascino
Sorry if you are confused about my responses. I may have tried to "hedge" my responses, but would never "fudge" a reply!
Here's the scoop. Hypogonadism (low testosterone level) is quite common in HIV-positive men. Normal testosterone levels generally range from 300 - 1000 ng/dL (260 - 1000 in your laboratory). Levels tend to vary throughout the day. Testing should be done in the morning, which represents the peak levels associated with our circadian rhythm. Ideally, unbound or "free" testosterone levels should be measured, as they are more sensitive than total levels. This is the case with your values. The total is normal (low normal, but still normal), but the "free" (unbound, bioavailable) testosterone is low. This does indicate that you are hypogonadal. The reason I may have "hedged" (not "fudged") my previous response is that free testosterone levels are not always available, or may be cost-prohibitive in some cases. Also, the "normal" values for total testosterone vary not only with the time of day, but also with age. In general, testosterone levels fall with age. So, if you happen to be 103-years-old, perhaps your levels are actually quite good. If, on the other hand, you are in your 20s or 30s, your level is definitely low. And if you're Italian like me, your levels are way, way, way low.
There are several causes of low testosterone production, including:
1. testicular dysfunction - damaged testicles, possibly due to an opportunistic infection 2. drug side effects - especially megace, ketoconazole, and ganciclovir 3. elevations of the adrenal hormone called cortisol
Should you bring this up with your doctor? Absolutely. We physicians are very nosey you know. We like to know everything! Kidding aside, yes, this is information your primary care doctor and your HIV specialist should have. They should try to figure out the cause of your low testosterone levels and consider treating you. Supplemental anabolic steroids - testosterone included - can have some effect on your lipid metabolism. I would first suggest that you consider a repeat test, before considering treatment, just to make sure it wasn't a lab error or to see if the situation is getting worse. If the repeat test confirms low testosterone levels, then treatment should be considered.
Hypogonadism in men is associated with fatigue, depression, osteoporosis, decreased muscle mass and strength, loss of facial and body hair, and perhaps worst of all, decreased libido and sexual functioning!
Well, I certainly hope this clears up any hedging. And remember, I never "fudge." By the way, if you're having troubles with diabetes, you better stay away from fudge as well!
All of a sudden, fatigue has set in.
Am I likely to be indected.?
- Bloody Pee After Anal With Condom Worried I Have HIV
- Sinus Infection After Vaginal Sex Without Condom Does It Mean I Have HIV
- How Do You Get Rid Of A Vaginal Staph Infection?
- What Age Group Is More Likely To Have Or Catch Genital Herpes?
- Acute Retroviral Syndrome Rash Pictures
- Can High Thyroid Antibodies Affect Hiv Testing?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.